Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

March 16, 2012Winston County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 16, 2012, 3:01 PM CDT for Winston County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2012, 3:01 PM CDT (20:01 UTC)
Expired
Mar 16, 2012, 3:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 3:06 PM CDTHAIL 0.5Corinth Rec Area, ALONE HALF INCH HAIL REPORTED AT THE CORINTH RECREATION AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
769 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

712 
WWUS84 KBMX 162001
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI MAR 16 2012

ALZ014-162045-
WINSTON AL-
301 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINSTON COUNTY UNTIL 345
PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH REC AREA...OR 7 MILES WEST OF ARLEY...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  FALLS CITY...
  HELICON...
  NESMITH...
  HOUSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.


&&

LAT...LON 3419 8710 3404 8711 3401 8739 3413 8741
      3422 8711 3421 8710
TIME...MOT...LOC 2001Z 255DEG 14KT 3411 8731

$$

56

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 16, 12:32 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 16, 12:32 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT FRI MAR 16 2012

.UPDATE...
FOR 18 Z AVIATION.

&&

.DISCUSSION...
WE CONTINUE TO WATCH THE MCS THAT CONTINUES TO MAKE ITS WAY
SOUTHWARD LATE THIS MORNING ACROSS SOUTHWESTERN TENNESSEE AND
NORTHERN MISSISSIPPI AROUND THE PERIPHERY OF THE UPPER HIGH
CENTERED ACROSS SOUTHERN TEXAS. LOOKING AT THE LATEST TRENDS...THE
LARGE COLD POOL BOUNDARY THAT HAS ALLOWED THE LINE TO MOVE SO FAR
SOUTH HAS RACED OUT AHEAD OF THE BULK OF THE RAINFALL. THE
BOUNDARY CAN NOW BE VIEWED FROM KGWX RADAR MOVING INTO FRANKLIN
AND MARION COUNTIES. WITH THE BOUNDARY MOVING SO FAR AHEAD OF THE
SHOWERS AND STORMS...A WEAKENING TREND OF THE ENTIRE SYSTEM CAN BE
EXPECTED OVER THE NEXT FEW HOURS...AND THIS IS BACKED UP WITH
WARMING CLOUDTOPS BASED ON IR SATELLITE IMAGERY. HOWEVER...RUC
ANALYSIS DOES INDICATE THAT VERY UNSTABLE CONDITIONS STILL EXIST
JUST SOUTH OF WHERE THE COLD POOL BOUNDARY WILL BE MOVING THROUGH.
AT LEAST 2000J/KG OF ML CAPE EXISTS CLOSE TO THE MS/AL STATE LINE.
ALSO...DOWNDRAFT CAPES OF AROUND 900-1000 AND 700J/KG OF CAPE IN
THE HAIL GROWTH ZONE WILL SUPPORT SOME STORMS TO DEVELOP THAT
COULD HAVE SOME GUSTY WINDS AND SMALL HAIL. WE WILL CONTINUE TO
MONITOR DEVELOPMENT OF STORMS THAT DEVELOP BEHIND THE COLD POOL
BOUNDARY MOVING SOUTH...AS THE COOLER AIR AT THE SURFACE FORCES
PARCELS ABOVE THE LFC HEIGHT WHICH IS LOWER ACROSS NORTHWESTERN
AND WESTERN PORTIONS OF THE STATE.

FOR THE FORECAST TODAY...WENT AHEAD AND RAISED POPS TO CATEGORICAL
AND LIKELY FOR THE FAR NORTHWESTERN AND WESTERN COUNTIES AND HIGH
CHANCE POPS ACROSS THE INTERSTATE 20 AND 59 CORRIDORS. ALSO WENT
AHEAD AND LOWERED HIGH TEMPERATURES ACROSS THE FAR NORTHWESTERN
COUNTIES DUE TO THE CLOUD COVER AND POSSIBLE STORMS THAT WILL BE
MOVING IN. HIGHS ACROSS THE REMAINDER OF THE STATE STILL LOOK NICE
AND WARM...WITH LOWER 80S EXPECTED AREAWIDE AND POSSIBLE RECORD
HIGH TEMPERATURES. SCATTERED SHOWERS AND STORMS WILL BE POSSIBLE
AS WELL DURING THE PEAK HEATING OF THE DAY. LOOKS ACTUALLY MORE
LIKE A MAY WEATHER PATTERN THAN MARCH...AND THESE TRENDS LOOK
LIKELY TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.

56/GDG

&&

.AVIATION...
PREVAILING VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
FORECAST...BUT INCLUDED VCTS FOR BHM AND ANB WHERE THE BEST
CHANCE OF THUNDERSTORMS WILL BE FOR THE AFTERNOON. ALREADY SEEING
VIGOROUS CU AND SHOWER DEVELOPMENT BETWEEN BHM AND ANB. GUSTY
WINDS COULD BECOME AN ISSUE WITH THESE THUNDERSTORMS DUE TO THE
STEEP LAPSE RATES IN THE LOW LEVELS AND THE MID LEVEL DRY AIR.

87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  83  56  83  54 /  30  30  10  10  10
ANNISTON    58  82  57  82  57 /  20  30  10  10  10
BIRMINGHAM  59  83  58  83  59 /  20  20  10  10  10
TUSCALOOSA  57  83  55  84  56 /  10  20  10  10  10
CALERA      59  83  59  83  59 /  20  20  10  10  10
AUBURN      59  82  58  82  59 /  20  30  10  10  10
MONTGOMERY  59  84  59  83  59 /  20  20  10  10  10
TROY        58  83  57  82  57 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

56/87
Hazardous weather outlook, Mar 16, 12:50 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1250 PM CDT FRI MAR 16 2012

ALZ011>015-017>050-171800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1250 PM CDT FRI MAR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

87

In the hours before

Local storm report, Mar 16, 1:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             2 SW WESTON             34.14N 88.06W
03/16/2012  E0.25 INCH       MARION             AL   EMERGENCY MNGR

            PEA SIZED HAIL ALONG COUNTY ROAD 19.

&&

GRANTHAM
Local storm report, Mar 16, 1:18 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             5 N ANDERSON            34.14N 85.92W
03/16/2012  E1.00 INCH       ETOWAH             AL   TRAINED SPOTTER

            QUARTER SIZED HAIL ALMOST COVERING THE GROUND IN BLACK
            CREEK.

&&

GRANTHAM
Special weather statement, Mar 16, 1:46 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
146 PM CDT FRI MAR 16 2012

ALZ020-161930-
CHEROKEE AL-
146 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHEROKEE COUNTY UNTIL
230 PM CDT...

AT 143 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF BLANCHE...OR 6 MILES EAST OF LITTLE
RIVER CANYON NATIONAL PRESERVE...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...

NEW MOON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3451 8550 3431 8546 3428 8567 3436 8568
      3438 8563 3444 8559 3449 8558 3452 8554
      3452 8551
TIME...MOT...LOC 1845Z 258DEG 10KT 3440 8552

56
Local storm report, Mar 16, 2:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             3 SW TABOR ROAD         34.17N 85.89W
03/16/2012  E1.50 INCH       ETOWAH             AL   TRAINED SPOTTER

            PING PONG BALL SIZED HAIL REPORTED NEAR BLACK CREEK FIRE
            STATION.

&&

GRANTHAM
Local storm report, Mar 16, 2:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT FRI MAR 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             6 NNW WEDOWEE           33.39N 85.51W
03/16/2012  E1.75 INCH       RANDOLPH           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED JUST NORTH OF THE LAKESIDE
            MARINA AT LAKE WEDOWEE ON HIGHWAY 431.

&&

GRANTHAM
Special weather statement, Mar 16, 3:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI MAR 16 2012

ALZ014-162045-
WINSTON AL-
301 PM CDT FRI MAR 16 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WINSTON COUNTY UNTIL 345
PM CDT...

AT 257 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CORINTH REC AREA...OR 7 MILES WEST OF ARLEY...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ARLEY...
  FALLS CITY...
  HELICON...
  NESMITH...
  HOUSTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3419 8710 3404 8711 3401 8739 3413 8741
      3422 8711 3421 8710
TIME...MOT...LOC 2001Z 255DEG 14KT 3411 8731

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:18 PM CDTSpecial Weather StatementBMXMarion27 min
Mar 15, 9:25 PM CDTSpecial Weather StatementBMXDeKalb50 min
Mar 15, 10:40 PM CDTSpecial Weather StatementBMXWalker50 min
Mar 16, 12:54 PM CDTSpecial Weather StatementBMXMarion36 min
Mar 16, 1:02 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah43 min
Mar 16, 1:13 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah29 min
Mar 16, 1:27 PM CDTSevere Thunderstorm WarningBMXCherokee15 min
Mar 16, 2:17 PM CDTSevere Thunderstorm WarningBMXRandolph26 min
Mar 16, 2:52 PM CDTSevere Thunderstorm WarningBMXCherokee38 min
Mar 16, 3:04 PM CDTSevere Thunderstorm WarningBMXWinston26 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.